Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 336, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 16, 2009, 4:21 PM CDT for Texas County, Wright County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2009, 4:21 PM CDT (21:21 UTC)
- Expired
- Jul 16, 2009, 4:50 PM CDT
- In force
- 29 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Texas County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 3:13 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1530 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:03 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 16, 2:03 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE SPRINGFIELD MO 203 PM CDT THU JUL 16 2009 CORRECTED FORMAT .DISCUSSION... REMNANT MCV MOVING ALONG THE MO/AR BORDER EARLY THIS AFTERNOON CONTINUES TO GENERATE SHOWERS AND STORMS OVER THE SOUTHEAST PORTION OF THE FORECAST AREA WITH PRECIP ACCUMULATIONS AVERAGING AROUND A QUARTER OF AN INCH PER HOUR WITH THE STRONGER CELLS. OVER THE REST OF THE REGION...DECREASING CLOUD COVER HAS ALLOWED THE AIRMASS TO BECOME QUITE UNSTABLE WITH LAPS DATA SHOWING CAPE VALUES OF 3000-4000 J/KG AND LITTLE TO NO INHIBITION. AS A RESULT...STORMS ARE ALREADY STARTING TO FIRE OVER WESTERN SECTIONS OF THE FORECAST AREA AHEAD OF AN APPROACHING FRONT WHICH EXTENDS ROUGHLY FROM DES MOINES TO PARSONS. SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... WILL BE KEEPING CHANCE TO LIKELY POPS GOING ALONG AND AHEAD OF THE FRONT AS ASSOCIATED OUTFLOW BOUNDARIES AND SHORTWAVE TROUGH MOVE ACROSS THE REGION TONIGHT. ALSO PLAN TO UPDATE WORDING IN ZONE FORECAST TO INCLUDE SEVERE POTENTIAL FOR REASONS MENTIONED ABOVE. FORECAST SOUNDINGS SHOW IMPROVING VERTICAL SPEED SHEAR THROUGH LATE AFTERNOON AND EARLY EVENING WITH THE APPROACHING UPPER LEVEL DISTURBANCE WHICH SHOULD HELP STORMS EVOLVE INTO MORE OF A LINEAR COMPLEX. PRECIPITABLE WATER VALUES REMAIN RATHER HIGH THROUGH TONIGHT...SO HEAVY RAIN/LOCALIZED FLOODING POTENTIAL ALSO EXIST. BEHIND THIS SYSTEM...AN UNSEASONABLY COOL AND MUCH DRIER AIRMASS WILL SPREAD INTO THE REGION WITH TEMPERATURES AVERAGING ABOUT 10 DEGREES LOWER THAN TODAY. WE MAY SEE RECORD LOW TEMPS BY FRIDAY NIGHT AND SATURDAY NIGHT AND HAVE INCLUDED A CLIMATE SECTION BELOW WITH CURRENT RECORDS. TERRY LONG TERM (SUNDAY THROUGH THURSDAY)... SURFACE HIGH PRESSURE WILL CONTINUE TO BUILD SOUTH INTO THE SOUTHERN PLAINS SUNDAY WITH A COOLER AND DRIER AIRMASS SPREADING THROUGH THE OZARKS. AN UPPER LEVEL TROUGH WILL TRACK THROUGH THE NORTHERN PLAINS EARLY IN THE WORK WEEK. A WARMER AND MUGGY AIRMASS WILL RETURN TO THE REGION WITH THE RETURN OF SOUTHERLY FLOW AS SURFACE LOW PRESSURE DEEPENS IN THE DAKOTAS. AN ASSOCIATED COLD FRONT IS EXPECTED TO MOVE INTO WESTERN MISSOURI TUESDAY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THIS FRONT THROUGH WEDNESDAY. HOWEVER...CONVECTION IS EXPECTED TO BE MORE WIDESPREAD ACROSS THE MIDWEST WHERE THE STRONGER DYNAMICS WILL REMAIN. ANGLE && .CLIMATE... THE UNSEASONABLY COOL AND DRY AIRMASS ASSOCIATED WITH THE HIGH PRESSURE SYSTEM MOVING INTO THE AREA ON FRIDAY AND THROUGH THE WEEKEND WILL POTENTIALLY DROP TEMPERATURES CLOSE TO RECORD LOW VALUES. HERE ARE THE CURRENT RECORD LOWS FOR FRIDAY THROUGH SUNDAY. LOCATION FRIDAY SATURDAY SUNDAY SPRINGFIELD 52/1976 53/1984 57/1984 JOPLIN 59/1976 53/1967 58/1984 WEST PLAINS 53/1990 54/1990 54/1985 ROLLA/VICHY 60/1967 56/1967 58 1979 TERRY && .AVIATION... FOR THE 18Z SGF/JLN/BBG TAFS...MVFR CEILINGS AT SPRINGFIELD SHOULD CONTINUE TO GRADUALLY LIFT TO VFR THROUGH EARLY AFTERNOON AS THE MESOSCALE VORTICITY CENTER ALONG THE ARKANSAS BORDER SHIFTS TO THE EAST SOUTHEAST. THEREAFTER WILL CONTINUE VFR CONDITIONS THROUGH THE REST OF THE AFTERNOON. STORM SYSTEM OVER THE CENTRAL PLAINS THIS AFTERNOON CONTINUES TO SHIFT EAST TOWARD THE OZARKS THROUGH THE EVENING. INCREASING INSTABILITY AND LINGERING MOISTURE WILL GET STORMS GOING AHEAD OF THE APPROACHING FRONT SO WILL CONTINUE TO CARRY VICINITY THUNDER THROUGH THE EVENING WITH TEMPO GROUPS TO NARROW DOWN THE MOST LIKELY TIME FOR THUNDERSTORM ACTIVITY. WINDS ARE EXPECTED TO SHIFT TO THE NORTH BEHIND THE FRONT WITH A MUCH DRIER AIRMASS SPREADING OVER THE REGION ON FRIDAY. HAVE INCLUDED FOG AND IFR CEILINGS AT BRANSON WHERE THEY RECEIVED RAIN FOR MUCH OF THIS MORNING AND WILL LIKELY SEE ANOTHER ROUND BEFORE THE FRONT MOVES INTO ARKANSAS LATE TONIGHT. TERRY && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jul 16, 3:59 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 359 PM CDT THU JUL 16 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 359 PM CDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE ENTIRE OUTLOOK AREA THROUGH THE AFTERNOON AS A COLD FRONT AND UPPER LEVEL DISTURBANCE APPROACH THE REGION. SEVERE STORMS WITH DAMAGING WIND GUSTS OF 70 MPH AND ONE INCH HAIL WILL BE POSSIBLE. LOCALLY HEAVY RAIN MAY BRIEFLY OVERWHELM POOR DRAINAGE AREAS AND LOW WATER CROSSINGS AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PATCHY DENSE FOG MAY DEVELOP LATE TONIGHT AND EARLY FRIDAY MORNING...ESPECIALLY IN AREAS WHERE SIGNIFICANT RAINFALL OCCURS THROUGH THIS EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED UNTIL 10 PM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) TERRY
In the hours before
Special weather statement, Jul 16, 2:32 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 232 PM CDT THU JUL 16 2009 MOZ079-080-162000- POLK MO-DALLAS MO- 232 PM CDT THU JUL 16 2009 ...SIGNIFICANT WEATHER ALERT FOR CENTRAL DALLAS AND NORTHEASTERN POLK COUNTIES UNTIL 300 PM CDT... AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GOODSON...OR 7 MILES NORTHWEST OF BUFFALO... MOVING EAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER IMMEDIATELY. HATCH
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:47 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede, Polk, Webster | 58 min |
| Jul 16, 3:16 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Polk | 20 min |
| Jul 16, 4:36 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Webster, Wright | 39 min |
| Jul 16, 5:08 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Taney | 52 min |
| Jul 16, 5:39 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 66 min |
| Jul 16, 3:22 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 29 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.